MAUDE Adverse Event Report: ASCENSIA DIABETES CARE US INC. CONTOUR; BLOOD GLUCOSE TEST STRIPS

ASCENSIA DIABETES CARE US INC. CONTOUR; BLOOD GLUCOSE TEST STRIPS
Model Number 7080G
Medical Device Problem Code High Readings (2459)
Health Effect - Clinical Code Loss of consciousness (2418)
Date of Event 07/16/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The patient/family was the initial reporter, so personal information was not entered.The customer's weight was not provided.
 
Event or Problem Description
The customer reported that she obtained a blood glucose reading displayed as hi on her contour meter, which is indicative of reading above 600 mg/dl.The customer had no symptoms of hyperglycemia.However, she took 20 units of novolog insulin, after which she passed out.An ambulance was called and she was treated by the paramedics.No treatment details were provided.When the paramedics performed a blood glucose test on their meter, they obtained a reading of 40 mg/dl.The customer was taken to the hospital where she was treated.No treatment details were provided.The customer was in the hospital for 3 days.The customer was advised to return the test strips for evaluation.Replacement meter and test strips were sent to the customer.
 
Additional Manufacturer Narrative
The customer returned the suspected contour meter and contour test strips from lot # 7hj3b03e for evaluation.The customer also returned a different lot of contour test strips i.E.Lot # 7fj3a03b.The returned test strips were expired and therefore, were not used for in-house testing.However, they were within expiration date during the event occurrence.An in-house testing was performed using the returned meter and in-house contour test strips from lot # 8dj3b03d, which gave satisfactory performance.The returned test strips were evaluated which showed that the vial of returned lot # 7fj3a03b contained 85 test strips, indicative of test strips being mixed from another vial, as the maximum vial count is 50 test strips.The test strips were observed under microscope and 1 out of 85 test strips was used with blood.The remaining 84 strips were unremarkable.When the test strips are mixed, the true lot # and the expiration date of the test strips cannot be determined.Test strips received by the customer from lot # 7hj3b03e containing 6 strips were also observed under microscope, and 1 of 6 test strips was used with blood, 4 of 6 test strips were contaminated with liquid and 1 test strip was unused and unremarkable.The improper storage and mixing of test strips potentially contributed to high blood glucose readings.

Brand Name
CONTOUR
Common Device Name
BLOOD GLUCOSE TEST STRIPS
Manufacturer (Section D)
ASCENSIA DIABETES CARE US INC.
100 summit lake drive
valhalla NY 10595
MDR Report Key9178002
Report Number1810909-2019-00445
Device Sequence Number11625013
Product Code NBW
UDI-Device Identifier10301937080507
UDI-Public10301937080507
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K062058
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Remedial Action Replace
Type of Report Initial,Followup
Report Date (Section B) 09/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date08/31/2019
Device Model Number7080G
Device Catalogue Number7080G
Device Lot Number7HJ3B03E
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/07/2019
Initial Date Received by Manufacturer 09/20/2019
Supplement Date Received by Manufacturer11/07/2019
Initial Report FDA Received Date10/11/2019
Supplement Report FDA Received Date11/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age74 YR